Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Gaylord, MI

August 26, 2020Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 26, 2020, 3:24 AM EDT for Manistee County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2020, 3:24 AM EDT (07:24 UTC)
Expired
Aug 26, 2020, 4:02 AM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 127 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KAPX 260724
SVRAPX
MIC101-260815-
/O.NEW.KAPX.SV.W.0053.200826T0724Z-200826T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
324 AM EDT Wed Aug 26 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Manistee County in northern Michigan...

* Until 415 AM EDT.

* At 323 AM EDT, a severe thunderstorm was located 8 miles west of
  Pierport, or 12 miles north of Manistee, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Arcadia, Kaleva, Onekama, Wellston, Brethren, Norwalk, Pierport,
  Dublin, Pere Marquette State Forest and Star Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 8631 4453 8628 4444 8582 4416 8582
      4416 8586 4431 8635
TIME...MOT...LOC 0723Z 289DEG 36KT 4441 8640 

HAIL...1.00IN
WIND...60MPH
 
$$

GILLEN
3 follow-up statements
085 
WWUS53 KAPX 260742
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
342 AM EDT Wed Aug 26 2020

MIC101-260815-
/O.CON.KAPX.SV.W.0053.000000T0000Z-200826T0815Z/
Manistee MI-
342 AM EDT Wed Aug 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR MANISTEE COUNTY...

At 342 AM EDT, a severe thunderstorm was located near Kaleva, or 12
miles southwest of Thompsonville, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kaleva, Onekama, Wellston, Brethren, Norwalk, Dublin and Star
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4438 8624 4448 8617 4444 8582 4416 8582
      4416 8586 4430 8630
TIME...MOT...LOC 0742Z 289DEG 39KT 4437 8609 

HAIL...1.00IN
WIND...60MPH
 
$$

GILLEN
117 
WWUS53 KAPX 260758
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
358 AM EDT Wed Aug 26 2020

MIC101-260815-
/O.CON.KAPX.SV.W.0053.000000T0000Z-200826T0815Z/
Manistee MI-
358 AM EDT Wed Aug 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR EASTERN MANISTEE COUNTY...

At 358 AM EDT, a severe thunderstorm was located near Brethren, or 13
miles south of Thompsonville, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wellston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 8599 4445 8597 4444 8582 4416 8582
      4416 8586 4422 8599
TIME...MOT...LOC 0758Z 287DEG 34KT 4433 8590 

HAIL...<.75IN
WIND...60MPH
 
$$

GILLEN
881 
WWUS53 KAPX 260802
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
402 AM EDT Wed Aug 26 2020

MIC101-260812-
/O.CAN.KAPX.SV.W.0053.000000T0000Z-200826T0815Z/
Manistee MI-
402 AM EDT Wed Aug 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MANISTEE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4434 8599 4445 8597 4444 8582 4416 8582
      4416 8586 4422 8599
TIME...MOT...LOC 0800Z 289DEG 36KT 4432 8585 

$$

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:16 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 25, 10:16 PM EDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1016 PM EDT Tue Aug 25 2020

.UPDATE...
Issued at 929 PM EDT Tue Aug 25 2020

Evening composite analysis reveals broad upper level ridging
through the northern Plains feeding into somewhat strong northwest
flow aloft across Michigan. Broad surface high pressure and
slightly cooler/drier air resides across northern Michigan into
Ontario maintaining quiet conditions across the state for the time
being.

Upstream, surface low pressure is across the Dakotas with a warm
front arcing southeastward down through southwest Wisconsin. Axis
of moisture/instability stretches through the Midwest along and
south of the boundary back through the Dakotas. The somewhat
persistent NW-SE oriented corridor of showers/storms north of the
boundary and along the tight instability gradient across Wisconsin
did finally diminish late this afternoon/evening with just a few
showers remaining across north-central and northeast Wisconsin.

Southwesterly low level jet along and south of the warm
front/instability gradient is expected to increase substantially
late this evening and overnight and drive the boundary
northeastward to near Green Bay by 12Z Wednesday morning. As this
occurs, showers and some thunderstorms should increase rather
quickly north of the front, likely after midnight, and begin
edging into the western half of the CWA after 3 am or so. No major
changes made to the current forecast, but I have pushed pops
eastward just a little quicker.

Severe weather threat: Lots of strong northwesterly mid level
flow is already in place across northern Michigan with 0-6 Km
bulk shear values in excess of 50 knots per SPC mesoanalysis.
Elevated instability will be on the increase late overnight into
Wednesday morning with MUCAPE values in excess of 1000 J/kg
spreading into the region through Wednesday morning supporting
thunderstorm development. Strong shear profile will support
organized/rotating updrafts toward morning...although given
the cooler stable lower levels, severe weather threat will likely
be mainly limited to a hail threat. That said, will have to watch
for stronger gusts over the lakes with water temps around 70F.

&&

.NEAR TERM...(Through Wednesday)
Issued at 346 PM EDT Tue Aug 25 2020

...Showers/storms to lift across northern MI beginning late
tonight...

High impact weather potential: locally heavy rain, especially
eastern upper MI Wed afternoon. Conditional risk of svr storms Wed.

There are a couple of e-w boundaries strung out in the region. One
lies over southern parts of upper MI, and has a weak associated
thermal gradient. The other is in northern IL into central IN/OH,
and has a sharper moisture gradient associated with it. Western
portions of this front are starting to return northward. That
increased warm/moist advection is feeding semi-permanent convection
from central WI into sw lower MI. These showers/storms were
supposed to be dead quite some time ago.

925-850mb sw winds pointing at the sw lakes will increase to
15-20kt this evening, and 25-30kt overnight (while veering
westerly very late). This broad low-level flow will feed warm/
moist air into northern MI, though it will take some time to get
here. Any actual cape does not arrive in the MBL area til about
midnight, and a plume of 500-750j/kg of MuCape only slowly
progresses into nw lower MI during the overnight. Gridded
forecasts will bring a chance of showers/storms into MBL shortly
after midnight, with that chance reaching W Branch/GLR/PLN/
Naubinway by daybreak. Likely to categorical pops fill in behind
it into nw lower MI. Rainfall amounts of around 0.50" are in the
grids, and some localized higher amounts totals are probable.

Lowered min temps from guidance in parts of eastern upper/ne lower
MI, which will take longer to cloud up tonight. Min temps range from
the low 50s north and east, to the low 60s along the nw lower MI
coast.

Wednesday, surface warm front will push into northern lower MI in
the afternoon. Ahead of it, a band of showers/storms will gradually
progress northward across northern MI. This is fed by broad
warm/moist advection at low levels, where winds (25-35kt up to
850mb) will gradually back to the sw during then day. Likely to
categorical pops will gradually climb thru the forecast area,
lingering in eastern upper MI into late afternoon. Diminishing pops
reach far sw sections by midday, and expand into northern lower MI
during the afternoon, as we enter the warm sector. Rainfall amounts
of 0.25 to 1.00" are in the grids, heaviest in eastern upper MI in
the afternoon. Not completely impossible there could be an elevated
hailer within this band (especially in the afternoon), but overall
svr potential is sharply limited by this convection being well
elevated.

Can we get anything to fire in the warm sector? It will take until
late in the day before we warm up, but MlCape values in the warm
sector should approach 1500j/kg, with 0-6km bulk shear values circa
50kt. Substantial speed and directional shear contribute to a
supercell composite parameter above 10, and a sig tor parameter
above 4. If we can somehow get something to fire in the warm sector,
the entire gamut of svr wx types is possible. But large-scale
forcing is negligible, and progged CINs are 50j/kg or greater. There
are some localized areas in the Nam progs with a weaker cap, and
will take that, combined with maybe some terrain-induced forcing
(too much wind for lake breezes) to get past the cap. Right now,
that appears unlikely (though not impossible). SPC emphasizes the
conditional nature of that svr threat in their discussion of the
day 2 outlook. Most guidance is dry in the warm sector. Our bigger
severe threat is probably Wed night, with the incoming cold
front.

Max temps (which will be reached late in the day) range from near
70f in eastern upper MI, to the upper 80s (and muggy) at
TVC/CAD/MBL.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 346 PM EDT Tue Aug 25 2020

...Rounds of Showers and Thunderstorms Likely...

High Impact Weather...Potential for heavy rain and thunderstorms.

Main Forecast Concerns...Details and timing of possible strong to
severe thunderstorms and heavy rainfall.

Low pressure moves across Ontario Wednesday night into Thursday.
This system is expected to continue to push a surface warm front
across northern parts of the area Wednesday night. This will be
followed by a cold front Thursday morning and early afternoon. This
setup could spawn a mesoscale convective system (MCS) which could
track along the warm front Wednesday night (mainly across eastern
upper and far northern lower). Models continue to indicate that
there is plenty of wind aloft to tap into (mean 0-6 km bulk shear
upwards of 40 to 50 knots) so damaging wind gusts remain possible.
In addition, a rather moist airmass is expected to be in place by
this time with precipitable water values of between 1.5 and 2 inches
which increases the heavy rain potential. The surface cold front is
then expected to cross the region Thursday morning into early
afternoon bringing more chances for thunderstorms. There appears to
be some severe potential that day as well with 0-6 km bulk shear
remaining a respectable 30 to 40 kts. The front then appears to
stall out just south of the area Thursday night with another MCS
possible at some point Friday or Friday night. Winds aloft remain
robust Friday with mean 0-6 km bulk shear between 35 and 45 knots
leading to more severe potential. Precipitable waters ramp back up
on Friday to between 1.5 and 1.75 inches so heavy rainfall is again
a possibility. Overall this period may prove to be very active but
uncertainty remains over the details. Very muggy Wednesday night
with lows in the 60s to near 70. Lows Thursday night in the cooler
and less humid mid 50s to low 60s. A wide range of forecast highs
Thursday with the mid 70s across eastern upper and near 90 near
Saginaw Bay. Highs Friday generally in the much cooler but muggy low
and mid 70s.

.LONG TERM...(Friday night through Tuesday)
Issued at 346 PM EDT Tue Aug 25 2020

High Impact Weather Potential: Somewhat minimal, though
thunderstorms are possible at times.

Potentially active, wet, and cool for the end of August...perhaps
with below normal temperatures to wrap up the month. The northern
stream trough moving through the Great Lakes at the start of the
period should bring the potential for rain and storms to Northern
Michigan. Signals continue to indicate unseasonably cold air for the
weekend as this trough moves through the region...as well as the
possibility of another system by the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday evening)
Issued at 1016 PM EDT Tue Aug 25 2020

High pressure and slightly cooler/drier air across the region has
and will lead to VFR weather across northern Lower Michigan for
much of tonight, save for some patchy high cloud drifting through
the region. Upstream, a broad area of low pressure is over the
northern Plains with a warm front and axis of moisture/instability
that stretches from the Dakotas southeastward across southwestern
Wisconsin.

Warm front and attending instability axis will surge
northeastward toward and into northern Michigan late tonight
through Wednesday. Showers and storms are expected to redevelop
along/north of the front and begin impacting northern Lower
Michigan later overnight/early Wednesday morning and continue
into the day, although taper SW-NE heading into the afternoon. As
a result, VFR weather through much of tonight will deteriorate to
MVFR and possible IFR Wednesday before improving later in the day
into Wednesday night.

LLWS is expected to impact the terminal sites Wednesday night.

&&

.MARINE...
Issued at 346 PM EDT Tue Aug 25 2020

Somewhat breezy nw winds late today will veer thru e, se, s, and
sw as we move thru tonight and Wednesday. This all occurs as high
pressure (nosing in from the north) gets replaced by an advancing
warm front, which moves into northern lower MI Wed afternoon.
This will be followed by a cold front crossing the region late Wed
night. Advisory-level winds/waves are likely late Wed into Thu on
many of our waters, though it is too soon to issue something for
those periods yet. Will more fully evaluate whether advisories are
warranted for tonight into early Wed shortly. Incoming warm front
will be marked by incoming wet/stormy weather late tonight thru
Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...JZ
SHORT TERM...AS
LONG TERM...FEF
AVIATION...BA
MARINE...JZ
Hazardous weather outlook, Aug 25, 9:38 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
938 PM EDT Tue Aug 25 2020

MIZ016>018-020>036-041-042-086>088-095>099-261000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
938 PM EDT Tue Aug 25 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a chance for thunderstorms late tonight in parts of
northern lower Michigan, mainly near and south of a line from
Charlevoix to Standish. Severe storms are not expected, but
locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will advance northward across northern
Michigan on Wednesday. Some of these will produce locally heavy
rain, especially in eastern upper Michigan Wednesday afternoon.
These initial storms are unlikely to be severe.

There is a low chance for thunderstorms in northern lower Michigan
Wednesday afternoon and evening. However, any storms that form
could become severe, producing large hail, damaging winds, and
tornadoes.

There is a better chance for thunderstorms Wednesday night. Severe
storms are also possible then, potentially producing damaging
winds and perhaps large hail.

Chances for thunderstorm continue into Friday night. There is
a marginal risk for severe storms Thursday for areas along and
south of M-72 in northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
938 PM EDT Tue Aug 25 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

There is a chance for thunderstorms late tonight in parts of
northern Lake Michigan, mainly south of Charlevoix. Stronger
storms may produce some gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will advance northward across northern
Michigan on Wednesday. Some of these will produce locally heavy
rain, especially in eastern upper Michigan Wednesday afternoon.
These initial storms are unlikely to be severe.

There is a low chance for thunderstorms in northern lower Michigan
Wednesday afternoon and evening. However, any storms that form
could become severe, producing large hail, damaging winds, and
waterspouts.

There is a better chance for thunderstorms Wednesday night. Severe
storms are also possible then, potentially producing damaging
winds and perhaps large hail.

Chances for thunderstorm continue into Friday night. There is
a marginal risk for severe storms Thursday for areas near and
south of Frankfort and Harrisville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:51 AM EDTSpecial Marine WarningAPX54 min
Aug 26, 3:18 AM EDTSmall Craft AdvisoryAPX24 hr
Aug 26, 9:42 AM EDTSpecial Marine WarningAPX48 min
Aug 26, 10:14 AM EDTSpecial Marine WarningAPX31 min
Aug 26, 11:01 AM EDTSpecial Weather StatementAPXOtsego29 min
Aug 26, 11:43 AM EDTSpecial Weather StatementAPXOscoda32 min
Aug 26, 1:39 PM EDTSpecial Marine WarningAPX111 min
Aug 26, 3:32 PM EDTSpecial Marine WarningAPX118 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.